Objective: To report a case of malabsorption of digoxin from tablets, gel caps, and elixir in a patient with an end jejunostomy.
Case summary: A 69-year-old man with 18 cm of functioning jejunum following a surgical end jejunostomy was receiving oral digoxin. The patient presented on referral for short bowel syndrome, secretory diarrhea, and malabsorption. He was receiving digoxin tablets 0.75 mg/d with a serum digoxin concentration of 0.5 ng/mL. Attempts to achieve therapeutic digoxin serum concentrations of approximately 1.0 ng/mL by administration of digoxin in the form of liquid-filled gel caps and elixir were unsuccessful.
Discussion: Variable results have been presented in the literature regarding the ability to achieve therapeutic concentrations of digoxin following oral administration in patients with malabsorption syndromes. Several studies have suggested that changing the form of administered digoxin from tablet to elixir or liquid-filled gel caps may improve absorption in patients with small intestine malabsorption. Such changes in oral dosage form failed to achieve therapeutic digoxin serum concentrations in this case.
Conclusions: The markedly diminished length and the lack of continuity of this patient's small intestine and colon likely resulted in severe malabsorption of orally administered digoxin. Some patients with end jejunostomies may require intravenous forms of medication because of inadequate absorption of orally administered medications.